You are here
Oral Erythromycin Combined with a Number of Commonly Used Drugs May Increase the Risk of Sudden Cardiac Death
Erythromycin is a commonly used antibiotic because it is considered to be inexpensive and very safe. In the study, which is published in the September 9 issue of the New England Journal of Medicine, Wayne A. Ray, Ph.D., and his colleagues at AHRQ's Center for Education and Research on Therapeutics (CERTs) at Vanderbilt University, did not find the same increased risk for patients who took CYP3A inhibitors with other antibiotics, such as amoxicillin, or for those who had taken erythromycin in the past. The CERTs program is a national initiative to increase the awareness of the benefits and risks of new, existing, or combined uses of therapeutics and devices.
"This study provides critical scientific evidence that can be used to improve health care quality and safety by preventing potentially dangerous drug interactions," said AHRQ Director Carolyn M. Clancy, M.D. "These findings will help clinicians to make more informed choices about which antibiotics should be used with patients who are taking multiple medications."
Researchers reviewed medical records for the Tennessee Medicaid program and identified patients who had experienced sudden death from cardiac causes during the period January 1, 1988, to December 31, 1993. They reviewed prescriptions for erythromycin, amoxicillin, and other medications from computerized Medicaid pharmacy files that included the drug, dose, and total medication dispensed. Behavioral risk factors, such as smoking and a lack of physical activity, were not studied.
Researchers conclude that clinicians should avoid prescribing a combination of erythromycin and CYP3A inhibitors to patients at the same time because there are safer alternatives.
Source: Agency for Healthcare Research and Quality